Keywords: Hypoglycemia, Drug induced (PubMed Search)
Drug-induced hypoglycemia is an important cause of hypoglycemia which should be considered in any patient presenting with altered mental status. In one study, drug-induced hypoglycemia represented 23% of all hospital admissions attributed to adverse drug events. Risk factors for developing hypoglycemia include older age, renal or hepatic insufficiency, concurrent use of insulin or sulfonylureas, infection, ethanol use, or severe comorbidities. The most commonly cited drugs associated with hypoglycemia include:
*In Glipizide users, there was 2-3 fold higher odds of hypoglycemia with concurrent use of sulfamethoxale-trimethoprim, fluconazole, and levofloxacin compared with patients using Cephalexin.
**Tramadol potentially induces hypoglycemia by effects on hepatic gluconeogenesis and increasing insulin release and peripheral utlizilation. Was seen in elderly at initiation of therapy within first 30 days.
Take care in prescribing drugs known to increase risk of hypoglycemia in elderly patients, with comorbidities, or those already taking medications associated with hypoglycemia.
Drug induced hypoglycemia, A Systematic Review. Hassan M. et al. J Clin Endo & Metab. 94(3) March 2009. 741-45.
Hypogylcemia after antimicrobial drug prescription for older patients using sulfonylureas. Parekh TM, Raji M, et al. JAMA Intern Med. 2014. 1605-12.
Tramadol Use and the Risk of Hospitalization for Hypoglycemia in Patients with Noncancer Pain. Fournier J, Azoulay L. et al. Jama Intern Med. 2015;175(2):186-193.
Hypoglycemic effects of tramadol analgesia in hospitalized patients: a case-control study. Golightly LK. Simendinger BA. et al. J Diabetes Metab Disord. 2017;16:30.